Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2022, 7:17 PM CDT for Crawford County, Franklin County, Washington County, Missouri. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2022, 7:17 PM CDT (00:17 UTC)
- Expired
- May 14, 2022, 8:00 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, MO, Franklin County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:30 PM CDT | HAIL 1 | Sullivan, MO | HAIL AND STRONG WINDS. TIME ESTIMATED FROM RADAR. |
| May 14, 7:35 PM CDT | HAIL 0.7 | 2 E Sullivan, MO | |
| May 14, 7:35 PM CDT | HAIL 1 | 1 Se Sullivan, MO | PICTURES OF QUARTER-SIZED HAIL RECEIVED ON FACEBOOK. TIME ESTIMATED FROM RADAR. |
| May 14, 7:42 PM CDT | HAIL 0.75 | 1 Ne Sullivan, MO | LARGE AMOUNT OF HAIL AND STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted.
398
WUUS53 KLSX 150017
SVRLSX
MOC055-071-221-150100-
/O.NEW.KLSX.SV.W.0049.220515T0017Z-220515T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
717 PM CDT Sat May 14 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Crawford County in east central Missouri...
Northwestern Washington County in east central Missouri...
Southwestern Franklin County in east central Missouri...
* Until 800 PM CDT.
* At 717 PM CDT, a severe thunderstorm was located over Sullivan,
moving southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Oak Grove around 720 PM CDT.
Other locations in the path of this severe thunderstorm include
Bourbon and Anthonies Mill.
This includes Interstate 44 in Missouri between exits 218 and 228.
This also includes Meramec State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9109 3821 9138 3827 9121 3820 9098
TIME...MOT...LOC 0017Z 029DEG 6KT 3819 9117
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BSH1 follow-up statement
967
WWUS53 KLSX 150047
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
747 PM CDT Sat May 14 2022
MOC071-221-150057-
/O.CAN.KLSX.SV.W.0049.000000T0000Z-220515T0100Z/
Washington MO-Franklin MO-
747 PM CDT Sat May 14 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
SOUTHWESTERN FRANKLIN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3821 9138 3821 9137 3820 9136 3820 9110
3798 9110
TIME...MOT...LOC 0047Z 029DEG 6KT 3815 9120
$$
MOC055-150100-
/O.CON.KLSX.SV.W.0049.000000T0000Z-220515T0100Z/
Crawford MO-
747 PM CDT Sat May 14 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CRAWFORD COUNTY...
At 747 PM CDT, a severe thunderstorm was located over Bourbon, moving
southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bourbon.
This includes Interstate 44 in Missouri near exit 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9138 3821 9137 3820 9136 3820 9110
3798 9110
TIME...MOT...LOC 0047Z 029DEG 6KT 3815 9120
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:08 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 14, 6:08 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 608 PM CDT Sat May 14 2022 .SHORT TERM... (Through Late Sunday Night) Issued at 240 PM CDT Sat May 14 2022 (Tonight) Isolated showers and thunderstorms are possible this evening, mainly over southeast Missouri and southwest Illinois close to the remnant frontal boundary. This activity is expected to weaken and then slowly dissipate as nocturnal stabilization increases. The remainder of the night should be dry, with an initial partly to mostly clear sky. An increase in mid/high level cloudiness is likely late tonight in northeast Missouri and vicinity as showers and storms approach along with the next cold front. Some patchy fog is likely beneath the mostly clear sky in parts of east central and southeast Missouri as well as southwest Illinois. The fog will be aided by light or calm winds and will be mostly confined to river valley locations. (Sunday) The focus on Sunday remains on convective trends and the potential for strong to severe thunderstorms. Unfortunately, there remains a lot of uncertainty regarding the details tomorrow with respect to the track/timing of a shortwave trough embedded within northwest flow aloft, moisture return ahead of the cold front, and how morning convection evolves after exiting the mid-Missouri Valley. Several different scenarios are possible tomorrow, but the main driver will be where and how prevalent storms are Sunday morning. Those storms are likely to become more widespread in nature and increase in intensity as they head southeast. Storms also should transition to more of a linear mode with increasing time as forcing along the cold front increases through the day. Based on where low-level moisture convergence is focused late tonight into early Sunday morning, believe storms should initially develop somewhere near central or eastern Nebraska. Given expected storm motion of northwest to southeast, most of this activity should focus Sunday afternoon over southwest Missouri. Convective debris then would likely suppress convection at least initially in eastern Missouri and southwest Illinois. Scattered storms still should develop further northeast along the advancing front, but storms probably would tend to stay more disorganized and marginally severe given lesser instability. The latest HREF paintball diagram and probability of >40dBZ plots show this fist scenario well. However CAMs are not always correct and a slight shift of the better forcing to the east (or a delay in convective initiation) could cause storms later on in the afternoon to focus further to the east. The GFS shows another scenario with much more unorganized forcing in the mid-Missouri Valley tonight. Higher amounts of instability are then realized along/ahead of the advancing cold front which would mean a higher likelihood of organized convection in our CWA. (Sunday Night) There remains some uncertainty in the timing of the cold front and how it exits the CWA Sunday night, but most guidance suggests it should depart into the mid-south very quickly Sunday evening. In addition, it is also possible the effective cold front is further to the south due to ongoing convection. Therefore, while the severe weather threat may linger into southeast Missouri and/or southwest Illinois early Sunday evening, chances are low and higher to the south of the area. The remainder of Sunday night should be characterized by decreasing cloudiness and increasing cold/dry low-level advection. Slightly below normal temperatures are expected as a result as they drop back into the low to mid 50s areawide. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 240 PM CDT Sat May 14 2022 (Monday - Monday Night) A surface high will slide into Missouri on Monday and help continue the (relatively) cool and dry weather to start off the work week. Expect plenty of sunshine along with a light northwest winds as highs top out in the mid to upper 70s. Increasing mid/high level clouds are forecast overnight Monday night ahead of the next weather system. (Tuesday - Wednesday Night) Quasi-zonal flow aloft remains likely heading into the middle of next week. WPC cluster analyses of the 500-hPa height pattern show this initially is a high confidence pattern, with very little differences showing up through Tuesday looking at the individual clusters. At least two midlevel shortwave troughs will move through the middle of country during the midweek period. The first is likely to be late Tuesday/Tuesday night and bring the bi-state area elevated convection. Another shortwave is expected to move through on Wednesday and initiate thunderstorms along a surface frontal boundary. Thunderstorms Wednesday afternoon/evening could be strong to severe within the warm sector depending on how quickly morning convection exits the area. (Thursday - Next Saturday) The surface baroclinic zone should retreat northward as a warm front by Thursday, with mostly drier and warmer weather expected. Uncertainty in the mid/upper air pattern increases substantially Friday into Saturday. Model guidance is struggling with how quickly a longwave trough exits the western CONUS into the Upper Midwest. Faster solutions would bring an increasing threat for showers and thunderstorms toward the end of the period whereas a slower solution would be more likely to continue a more hot/humid weather pattern. Gosselin && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 604 PM CDT Sat May 14 2022 Generally VFR expected tonight and tomorrow. Cannot rule out a brief shower or thunderstorm in the St Louis metro this evening, although confidence was too low to include in the 00Z TAF. With light winds and a moist air mass in place, we could see some fog by morning in valley locations, although confidence is too low to mention in the TAF at this time. A cold front moves through tomorrow, shifting winds to the north. Showers and thunderstorms are possible along it, although where exactly this threat is greatest is still too uncertain for specific mention in the TAF beyond a general VCTS remark during the most likely window. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 2:47 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 247 PM CDT Sat May 14 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 247 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a slight chance of thunderstorms across southeastern Missouri and southwestern Illinois this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms on Sunday, and again late Tuesday through Friday. A few thunderstorms could become strong to severe Sunday afternoon. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Gosselin
In the hours before
Local storm report, May 14, 1:28 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 4 NNW NEW HARTFORD 39.25N 91.32W
05/13/2022 E1.25 INCH PIKE MO PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 4 NNW NEW
HARTFORD. TIME ESTIMATED BY RADAR.
&&
CARNEYLocal storm report, May 14, 5:51 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL STEELVILLE 37.97N 91.36W
05/14/2022 M1.00 INCH CRAWFORD MO PUBLIC
&&Local storm report, May 14, 6:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 2 NW STANTON 38.29N 91.14W
05/14/2022 U1.50 INCH FRANKLIN MO PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0628 PM HAIL STANTON 38.27N 91.11W
05/14/2022 E1.75 INCH FRANKLIN MO LAW ENFORCEMENT
0546 PM HAIL 2 NNW STEELVILLE 38.00N 91.38W
05/14/2022 U1.00 INCH CRAWFORD MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, May 14, 6:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
646 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 1 W PARKWAY 38.34N 90.99W
05/14/2022 E0.70 INCH FRANKLIN MO PUBLIC
&&Local storm report, May 14, 6:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL STANTON 38.27N 91.11W
05/14/2022 E1.50 INCH FRANKLIN MO PUBLIC
ABOUT 4 TO 5 CM SIZED HAIL.
&&Local storm report, May 14, 6:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 NNW STANTON 38.31N 91.14W
05/14/2022 FRANKLIN MO LAW ENFORCEMENT
LARGE TREE BLOWN DOWN ACROSS ROUTE JJ AND
SPRING CREEK RD.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:34 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 41 min |
| May 14, 8:23 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 30 min |
| May 14, 9:03 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 42 min |
| May 15, 12:55 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade | 50 min |
| May 15, 2:10 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 50 min |
| May 15, 2:20 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.